Texas, 2011

Damaging Wind in Texas, August 18, 2011

August 18, 2011 · NWS SHV · 1 event in 1 county or zone

Strong to severe thunderstorms developed in the afternoon along the east side of the upper ridge and to the south of a surface boundary that extended basically just south of a Broken Bow, Oklahoma to Texarkana, Arkansas to Monroe, Louisiana. Temperatures in the afternoon ranged from 103 to 108 degrees and once the storms developed their migrating outflow boundaries helped to initiate more…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Strong to severe thunderstorms developed in the afternoon along the east side of the upper ridge and to the south of a surface boundary that extended basically just south of a Broken Bow, Oklahoma to Texarkana, Arkansas to Monroe, Louisiana. Temperatures in the afternoon ranged from 103 to 108 degrees and once the storms developed their migrating outflow boundaries helped to initiate more convective development. This thunderstorm activity began to slowly dissipate with sunset.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Aug 18, 10:56 AM CST, 2 hours 49 minutes earlier.

Area forecast discussion, Aug 18, 10:56 AM CST, 2 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1156 AM CDT THU AUG 18 2011

.DISCUSSION...
AFTER A VERY WARM START NEAR DAYBREAK...TEMPS HAVE QUICKLY ROCKETED
UPWARD UNDER VERY STRONG HEATING THIS MORNING...WITH 100+ DEGREE TEMPS
HAVING ALREADY BEEN EXCEEDED ACROSS EXTREME ERN TX/NW LA AFTER 1030 AM.
HOWEVER...THE VERY STRONG HEATING HAS RESULTED IN A CONSIDERABLE ACCAS
DECK WHICH HAS DEVELOPED ATOP THE 700MB RIDGE...WHICH HAS ALLOWED
TEMPS TO FALL BACK DOWN TO THE CENTURY MARK IN SHV AS I TYPE NOW.
MEANWHILE...FARTHER NE...AN MCS CONTINUES TO DROP SE ACROSS ERN AR/N
MS THIS MORNING...ASSOCIATED WITH A SHORTWAVE THAT IS ALSO TRAVERSING
SE AROUND THE LARGE SCALE RIDGE CENTERED OVER THE SRN PLAINS.

THE DIRTY NATURE OF THE NW FLOW AROUND THE RIDGE MAY ALLOW FOR
ISOLATED CONVECTION TO DEVELOP NEAR/JUST E OF THE 700MB RIDGE...OVER
SW AR/N LA...POSSIBLY EXTREME ERN TX...WHERE STEEP LAPSE RATES WERE
INDICATED IN A NARROW LAYER BETWEEN 700-600MB ON THE 12Z KSHV
RAOB...AND EVIDENCED IN THE ACCAS DEVELOPMENT LOOKING OUTSIDE OUR
OFFICE. HAVE EXPANDED SLIGHT CHANCE POPS A LITTLE FARTHER W INTO E TX
WITH THE MID-MORNING ZONE UPDATE...WITH ALSO MINOR MODIFICATIONS IN
TEMPS GIVEN THE EXTENSIVE AC DEVELOPMENT...ESPECIALLY OVER SE OK/NRN
SECTIONS OF SW AR. AM NOT CONFIDENT ENOUGH AS OF YET TO RAISE THE SHV
FORECAST TEMP TO THE ALL-TIME RECORD HIGH TEMP OF 110...IRONICALLY SET
BACK ON THIS DATE BACK IN 1909. HOWEVER...BELIEVE THESE SHOULD THIN
DURING THE AFTERNOON...RESULTING IN TEMPS NOT TOO SHY FROM THE ALL-
TIME RECORD. WILL ALLOW THE HEAT ADVISORY TO CONTINUE AS WELL GIVEN
THESE EXTREME TEMPS...ALTHOUGH RH/S SHOULD CONTINUE TO MIX OUT SUCH AS
HEAT INDICES SHOULD NOT BE MUCH HIGHER THAN THE AMBIENT AIR TEMPS.

ZONE UPDATE ALREADY OUT...GRIDS WILL BE AVAILABLE SHORTLY.

15

&&

.AVIATION...
VFR CONDITIONS ARE EXPECTED TO PREVAIL THROUGH THIS TAF PD...AS THE
UPPER LEVEL HIGH PRESSURE REMAINS IN CONTROL. SCT TO BKN MID LEVEL
CLOUDS WILL THIN LATER WITH ISOLD HIGH-BASED CONVECTION AGAIN
POSSIBLE THIS LATE AFTN/EARLY EVENING DISSIPATING SHORTLY AFTER
SUNSET. SFC WINDS ARE VARYING SW-NW AT 10 KTS WITH HIGHER GUSTS TO
20 OR 25 BRIEFLY INTERMITTENT TODAY...THEN BCMG LIGHT AND VRB WELL
AFTER SUNSET. /24/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV 109  79 106  80 106 /  20  10  10  10  10
MLU 102  76 104  77 103 /  20  10  20  10  10
DEQ 100  74 105  76 105 /  20  10  10  10  10
TXK 104  78 105  79 105 /  20  10  10  10  10
ELD 100  76 104  78 105 /  20  10  20  10  10
TYR 105  81 105  80 104 /  10  10  10  10  10
GGG 108  80 105  79 105 /  10  10  10  10  10
LFK 106  75 104  77 104 /  10  10  10  10  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: ARZ050-051-059>061-070>073.

LA...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: LAZ001>006-010>014-017>022.

OK...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: OKZ077.

TX...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: TXZ096-097-108>112-124>126-136>138-149>153-165>167.

&&

15/24
Hazardous weather outlook, Aug 18, 11:11 AM CST, 2 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1211 PM CDT THU AUG 18 2011

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-191200-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1211 PM CDT THU AUG 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

VERY HOT CONDITIONS WILL PERSIST THROUGH THE AFTERNOON WITH HEAT
INDEX VALUES BETWEEN 105 AND 110 DEGREES ACROSS ALL OF THE FOUR
STATE REGION. A HEAT ADVISORY REMAINS IN EFFECT UNTIL 7 PM THIS
EVENING.

ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON ACROSS
SOUTHEAST OKLAHOMA...SOUTHWEST ARKANSAS...NORTH LOUISIANA...AND
EXTREME EASTERN TEXAS...AS AN UPPER LEVEL DISTURBANCE SHIFTS
SOUTHEAST ACROSS ARKANSAS AND INTO NORTHERN MISSISSIPPI. SOME OF
THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING STRONG AND
POSSIBLY DAMAGING WINDS...ALONG WITH BRIEF HEAVY RAINFALL. IN
ADDITION...FIRE DANGER WILL REMAIN HIGH AS HUMIDITIES FALL TO
15-20%...ESPECIALLY ACROSS EAST TEXAS AND NORTHWEST LOUISIANA...WITH
WINDS LOCALLY GUSTY AT TIMES FROM THE WEST AND NORTHWEST ATOP VERY
DRY AND HOT GROUNDS. ANY THUNDERSTORMS THAT DEVELOP WILL HAVE THE
POTENTIAL FOR PRODUCING CLOUD TO GROUND LIGHTNING...WHICH MAY
IGNITE NEW WILDFIRES ACROSS THE REGION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

TEMPERATURES WILL CLIMB IN EXCESS OF 100 DEGREES EACH DAY...WITH
ONLY ISOLATED SHOWERS AND THUNDERSTORMS POSSIBLE AT MOST. HEAT
INDEX VALUES WILL RISE NEAR OR IN EXCESS OF 105 DEGREES EACH DAY
AS WELL...AS THE LARGE UPPER LEVEL RIDGE OF HIGH PRESSURE PERSISTS
ACROSS THE SOUTHERN PLAINS AND LOWER MISSISSIPPI VALLEY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND AMATEUR
RADIO OPERATORS...WILL NOT BE NEEDED THIS AFTERNOON AND TONIGHT.

15

The radar

The Shreveport radar (KSHV), 41 km away, was scanning. The volume nearest the first event began at 19:46 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Harrison

When
August 18, 1:45 PM CST
Where
Harrison County, 0.9 mi NW of Karnack
Measured
57 kt (66 mph) estimated gust
Property damage
$50,000
Reported by
Newspaper
Coordinates
32.680, -94.180

A home in Karnack, Texas suffered significant structural damage to it's roof.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 323599.